On the consistency of inversion-free parameter estimation for Gaussian random fields

Hossein Keshavarz, Clayton Scott, Xuan Long Nguyen

Research output: Contribution to journalArticlepeer-review

1 Scopus citations

Abstract

Gaussian random fields are a powerful tool for modeling environmental processes. For high dimensional samples, classical approaches for estimating the covariance parameters require highly challenging and massive computations, such as the evaluation of the Cholesky factorization or solving linear systems. Recently, Anitescu et al. (2014) proposed a fast and scalable algorithm which does not need such burdensome computations. The main focus of this article is to study the asymptotic behavior of the algorithm of Anitescu et al. (ACS) for regular and irregular grids in the increasing domain setting. Consistency, minimax optimality and asymptotic normality of this algorithm are proved under mild differentiability conditions on the covariance function. Despite the fact that ACS's method entails a non-concave maximization, our results hold for any stationary point of the objective function. A numerical study is presented to evaluate the efficiency of this algorithm for large data sets.

Original languageEnglish (US)
Pages (from-to)245-266
Number of pages22
JournalJournal of Multivariate Analysis
Volume150
DOIs
StatePublished - Sep 1 2016

Keywords

  • Asymptotic analysis
  • Covariance function
  • Inversion-free estimation
  • Stationary Gaussian process

Fingerprint Dive into the research topics of 'On the consistency of inversion-free parameter estimation for Gaussian random fields'. Together they form a unique fingerprint.

Cite this